Kansas, 2006

Hail and Damaging Winds in Kansas, April 1, 2006

April 1, 2006 · NWS ICT · 26 events in 9 counties and zones

12 thunderstorm wind, 11 hail, 3 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 1, 6:05 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 1, 6:05 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST SAT APR 1 2006

.MESOSCALE UPDATE...
RUC MODEL CONTINUES TO SHOW BEST INSTABILITY DEVELOPING OVER SOUTH
CENTRAL KS OVER THE NEXT COUPLE HRS WITH CAPES OF 1200-1600 J/KG.
0-1 KM HELICITY WILL INCREASE TO 100-200 M2/S2. RUC AND SURFACE
ANALYSIS DATA SUGGESTS STRONGEST LOW-LEVEL MOISTURE CONVERGENCE IN
THIS AREA AS WELL. THEREFORE...BEST POTENTIAL FOR A DISCRETE
SUPERCELL APPEARS ALONG AND SOUTHWEST OF A LINE FROM GREAT BEND TO
NEWTON TO ARKANSAS CITY OVER THE NEXT FEW HOURS.

CARUSO

.PREVIOUS DISCUSSION.../311 PM CST SAT APR 1 2006/

FORECAST CONCERNS FOR THIS PACKAGE WILL DEAL WITH SEVERE WEATHER
CHANCES FOR TONIGHT...POSSIBLE WIND ADVISORY FOR CENTRAL KANSAS
TOMORROW FOLLOWED BY ANOTHER CHANCE OF CONVECTION FOR MIDDLE OF NEXT
WEEK.

TONIGHT
THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER WESTERN SECTIONS OF KANSAS
SOUTHWARD INTO THE TEXAS PANHANDLE ALONG A DRY-LINE. WE ARE STILL
EXPECTING THIS ACTIVITY TO MOVE INTO CENTRAL/SOUTH CENTRAL KANSAS BY
THIS EVENING...HOWEVER LATEST SURFACE ANALYSIS SHOWS THE CAP
WEAKENING ACROSS SOUTHERN KANSAS ALONG A WARM FRONT WHICH CURRENTLY
STRETCHES FROM NORTHEAST OKLAHOMA THROUGH KBVO TOWARDS KWLD. THIS
BOUNDARY IS EXPECTED TO MIGRATE NORTHWARD INTO SOUTHERN KANSAS AND
WILL HAVE TO BE WATCH VERY CLOSELY AS LOW LEVEL HELICITY WILL BE
ENHANCED...THUS INCREASING THE TORNADO POTENTIAL FOR ANY STORMS THAT
ENCOUNTER IT. ADDITIONAL THUNDERSTORMS COULD INITIATE ALONG THIS
BOUNDARY BY LATER THIS AFTERNOON. THE STORMS ARE EXPECTED TO EVOLVE
INTO A ORGANIZED LINE WHICH WILL RACE EAST ACROSS THE STATE WITH
LARGE HAIL AND DAMAGING WINDS.

SUN-MON
CURRENT WATER VAPOR IMAGERY SHOWS ANOTHER POTENT SHORT WAVE NOW
MOVING OVER IDAHO WHICH WILL ROTATE THROUGH THE MAIN TROUGH AXIS ON
SUNDAY. VERY COLD AIR ALOFT ASSOCIATED WITH THIS IMPULSE COULD SPARK
OFF SOME INSTABILITY SHOWERS/EMBEDDED THUNDERSTORMS FOR SOME OF OUR
NORTHEAST COUNTIES SUNDAY AFTERNOON. ALL THE PRECIP ACTIVITY SHOULD
SHIFT EAST OF THE AREA BY SUNDAY EVENING. A WIND ADVISORY WILL
LIKELY BE NEEDED FOR MUCH OF CENTRAL KANSAS TOMORROW...AS STEEP
1000-850MB LAPSE RATES SUGGEST MIXING AT A PREMIUM ALONG WITH A
TIGHT PRESSURE GRADIENT FROM SURFACE LOW. WE WILL LET NIGHT SHIFT
EVALUATE THIS FURTHER. COOLER TEMPS AND LIGHTER WINDS WILL BE ON TAP
FOR MONDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA...THUS
MAKING FOR A VERY PLEASANT DAY.

TUES
SURFACE HIGH PRESSURE WILL SHIFT EAST INTO THE MISSISSIPPI VALLEY
REGION WITH SOUTHERLY WINDS RETURNING THE REGION...AS A WARM FRONT
LIFTS NORTHWARD INTO OKLAHOMA. TEMPS SHOULD WARM ABOUT 5 DEGREES OR
SO FROM MONDAYS HIGHS. MODELS STILL LATCHING ON TO A SHORT WAVE
MOVING ACROSS THE AREA NORTH OF THE WARM FRONT TUESDAY NIGHT. MODEST
850-700MB THETA E ADVECTION IN CONJUNCTION WITH THIS IMPULSE
SUPPORTS OUR GOING CHANCES OF PRECIP. COULD SEE CHANCES BOOSTED BY
LATER SHIFTS IF SIGNAL REMAINS CONSISTENT.

EXTENDED: WED-SAT
TEMPS WILL REMAIN WARM AND ABOVE NORMAL WITH A DECENT CHANCE OF
ACTIVE WEATHER FOR WEDNESDAY INTO THURSDAY...FOLLOWED BY A SLIGHT
COOL DOWN FOR FRIDAY AND SATURDAY.

NO BIG CHANGES WERE MADE TO THIS EXTENDED PERIOD AS MEDIUM RANGE
MODELS STILL SHOW VERY GOOD AGREEMENT. RICH GULF MOISTURE WILL
CONTINUE TO STREAM NORTHWARD INTO THE REGION FOR WEDNESDAY AS UPPER
TROUGH APPROACHES FROM THE WEST...THUS SETTING THE STAGE FOR ANOTHER
POSSIBLE EPISODE OF SEVERE WEATHER. OTHERWISE...PRECIP CHANCES
SHOULD TAPER OFF FOR THURSDAY AS DRIER AIR PUSHES IN FROM THE WEST.
MEANWHILE...STRONG CONFLUENT FLOW OVER THE GREAT LAKES LOOKS TO
SLOW DOWN THE EASTWARD PROGRESSION OF UPPER LOW FOR FRIDAY...WHICH
COULD RESULT IN VERTICAL STACKING OF THE SYSTEM. ONCE THE SYSTEM
FILLS AND BECOMES ABSORBED BY THE CONFLUENT FLOW...SLIGHTLY COOLER
AIR WILL SINK SOUTHWARD INTO KANSAS FOR FRIDAY/SATURDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  78  45  65 /  80  20   5   0
HUTCHINSON      56  75  44  65 /  80  20   5   0
NEWTON          57  76  45  64 /  80  20   5   0
ELDORADO        59  78  45  64 /  80  20  10   0
WINFIELD-KWLD   59  80  46  66 /  80  20   5   0
RUSSELL         52  72  41  65 /  90  10   0   0
GREAT BEND      51  73  41  65 /  90  10   0   0
SALINA          56  72  42  64 /  80  20   5   0
MCPHERSON       56  74  43  64 /  80  20   5   0
COFFEYVILLE     61  82  47  65 /  60  40  10   0
CHANUTE         61  79  46  63 /  70  40  20   0
IOLA            61  78  45  63 /  70  40  20   0
PARSONS-KPPF    61  81  47  64 /  60  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 12:13 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CST SAT APR 1 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1213 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX IS VERY HIGH ACROSS SOUTHEAST
KANSAS TODAY. THIS IS THE RESULT OF HIGH TEMPERATURES AND STRONG
GUSTY WINDS.

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ACROSS
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A STORM OR TWO MAY BECOME
SEVERE IN SOUTH CENTRAL KANSAS WITH LARGE HAIL OR DAMAGING WINDS.

THE THREAT FOR SEVERE WEATHER WILL INCREASE THIS EVENING
PARTICULARLY IN SOUTH CENTRAL KANSAS. VERY LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO WILL BE POSSIBLE. ANY STORMS THAT
DEVELOP OR MOVE INTO SOUTH CENTRAL KANSAS FROM THE SOUTHWEST WILL
LIKELY BE SUPERCELLS.

THE THUNDERSTORMS COULD EVOLVE INTO A LINE OR TWO OF STORMS WITH A
DAMAGING WIND AND HAIL THREAT FOR MUCH OF CENTRAL...SOUTH CENTRAL
KANSAS AND THE FLINT HILLS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STRONG STORM SYSTEM COULD AFFECT THE REGION BY MIDDLE OF
NEXT WEEK. SEVERE WEATHER COULD BE A POSSIBILITY ONCE AGAIN WITH
THIS SYSTEM ON WEDNESDAY INTO THURSDAY. PLEASE CHECK BACK FOR
ADDITIONAL UPDATES AND OUTLOOK AS THIS SYSTEM IS STILL SEVERAL
DAYS AWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
THIS EVENING...AND OVERNIGHT ACROSS MUCH OF THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/CARUSO

In the hours before

Special weather statement, Apr 1, 5:33 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CST SAT APR 1 2006

KSZ047-020000-
BARTON-
533 PM CST SAT APR 1 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 5 MILES NORTHWEST OF
RADIUM...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZED HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

HOWERTON

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 11 hail, 3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Barton

When
April 1, 6:12 PM CST
Where
Barton County, 8 mi W of Great Bend
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -96.133

Thunderstorm Wind, Barton

When
April 1, 6:32 PM CST
Where
Barton County, Pawnee Rock
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -95.700

Car trailer was blown of highway.

Thunderstorm Wind, Barton

When
April 1, 6:40 PM CST
Where
Barton County, Great Bend Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -95.633

Hail, Barton

When
April 1, 6:45 PM CST
Where
Barton County, Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -95.517

Thunderstorm Wind, Barton

When
April 1, 6:50 PM CST
Where
Barton County, 1 mi SSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe straight line winds blew part of the roof off of After Hours Computer. One employee was inside the building but was uninjured.

Thunderstorm Wind, Barton

When
April 1, 6:50 PM CST
Where
Barton County, Pawnee Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -98.983

Severe straight line winds collapsed a shed. A couple was seeking shelter from the storm in their car inside the shed when it collapsed. They needed help getting out but were uninjured.

Hail, Barton

When
April 1, 6:52 PM CST
Where
Barton County, Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.850

Hail, Kingman

When
April 1, 8:28 PM CST
Where
Kingman County, Cunningham
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.767

Hail, Kingman

When
April 1, 8:33 PM CST
Where
Kingman County, 3 mi N of Cunningham
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.767

Hail, Kingman

When
April 1, 8:40 PM CST
Where
Kingman County, 1 mi E of Cunningham
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
38.267, -98.983

Reported by a KWCH storm chaser.

Hail, Kingman

When
April 1, 8:41 PM CST
Where
Kingman County, 2 mi W of Penalosa
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.367, -98.767

Hail, Kingman

When
April 1, 8:45 PM CST
Where
Kingman County, Penalosa
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -98.317

Hail, Reno

When
April 1, 8:45 PM CST
Where
Reno County, 2 mi W of Arlington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.433

Hail, Reno

When
April 1, 9:05 PM CST
Where
Reno County, 9 mi W of Pretty Prairie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -98.183

Funnel Cloud, Reno

When
April 1, 9:20 PM CST
Where
Reno County, 7 mi N of Pretty Prairie
Reported by
BROADCAST MEDIA
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Hail, Reno

When
April 1, 9:30 PM CST to 9:37 PM CST
Where
Reno County, 4 mi S of Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -97.917

Funnel Cloud, Reno

When
April 1, 9:37 PM CST
Where
Reno County, 12 mi S of Hutchinson
Reported by
AMATEUR RADIO
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Hail, Reno

When
April 1, 9:50 PM CST
Where
Reno County, 3 mi SSE of Buhler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -97.750

Thunderstorm Wind, Sumner

When
April 1, 10:02 PM CST
Where
Sumner County, Geuda Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -97.150

Thunderstorm Wind, Cowley

When
April 1, 10:05 PM CST
Where
Cowley County, 5 mi S of Winfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.100, -97.033

Thunderstorm Wind, Cowley

When
April 1, 10:39 PM CST
Where
Cowley County, 2 mi NW of Atlanta
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.450, -96.800

Thunderstorm Wind, Greenwood

When
April 1, 11:13 PM CST
Where
Greenwood County, 8 mi W of Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -98.433

A barn was damaged by severe straight line winds.

Thunderstorm Wind, Greenwood

When
April 1, 11:30 PM CST
Where
Greenwood County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.417

3 inch diameter tree limbs were blown down by severe straight line winds.

Thunderstorm Wind, Wilson

When
April 1, 11:50 PM CST
Where
Wilson County, Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -98.350

The porch to a house was damaged by severe straight line winds.

Thunderstorm Wind, Montgomery

When
April 1, 11:50 PM CST
Where
Montgomery County, 5 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.900, -98.217

A house sustained some structural damage due to severe straight line winds.

Thunderstorm Wind, Labette

When
April 1, 11:57 PM CST
Where
Labette County, Parsons Tri City Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.817, -96.450

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500603, 5500604, 5500605, 5500606, 5499593, 5499594, 5499595, 5499596, 5499597, 5499598, 5499599, 5499475, 5499600, 5499476, 5499477, 5499478, 5499479, 5499480, 5499481, 5499482, 5499483, 5499601, 5499602, 5499603, 5499604, 5499605.